The FDA Issues Some Scary Warnings About Tattoos
By Liz Ritter, Executive Editor |
The U.S. Food and Drug Administration (FDA) issued a consumer update regarding the safety of tattoos today, touching on everything from mold-contaminated ink to the long-term effects of the pigments.
While the number of adverse reactions the FDA has received isn’t totally alarming (they report 363 from 2004 to the end of last year), some of the things they’ve seen will definitely cause anyone to do a double take:
· For starters, the FDA says serious infections can occur from unhygienic practices and ink that’s contaminated with bacteria and mold (yikes!). Plus, there’s “no surefire way to tell if the ink is safe. An ink can be contaminated even if the container is sealed or the label says the product is sterile.”
· Besides the safety of the ink, there have been reports that some inks contain pigments that are used in printer toner or in car paint, and the “FDA has not approved any pigments for injection into the skin for cosmetic purposes.”
You May Also Like: Your Beauty Products May Contain This Scary Carcinogen
· Some people get a rash—in the form of redness or bumps—after a tattoo, a side effect that sounds pretty normal, except that the FDA says this can sometimes be an allergic reaction that persists because you’re dealing with a permanent substance.
· In a very beauty-related what!?, the FDA says the long-term effects of tattoos are still not so cut and dry, and one of them hits the salon sector. “The FDA has received reports of bad reactions to tattoo inks right after tattooing and even years later. You also might become allergic to other products, such as hair dyes, if your tattoo contains p-phenylenediamene (PPD).”
The full report can be viewed at FDA Consumer Health Association.